Alert archive / Kentucky / Flash Flood Warnings in 1998
Flash Flood Warning 79, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Oct 5, 1998, 11:02 PM CDT for Fulton County, Hickman County, Kentucky; Mississippi County, New Madrid County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 5, 1998, 11:02 PM CDT (04:02 UTC)
- Expired
- Oct 6, 1998, 2:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
Counties Fulton County, KY, Hickman County, KY, Mississippi County, MO, New Madrid County, MO
The radar
The Paducah radar (KPAH), 64 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 822 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 060402 FFWPAH KYC075-105-MOC133-143-060700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PADUCAH KY 1102 PM CDT MON OCT 5 1998 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * FLASH FLOOD WARNING FOR... FULTON COUNTY IN WESTERN KENTUCKY HICKMAN COUNTY IN WESTERN KENTUCKY MISSISSIPPI COUNTY IN SOUTHEASTERN MISSOURI NEW MADRID COUNTY IN SOUTHEASTERN MISSOURI * UNTIL 200 AM CDT * AT 1055 PM...STORM SPOTTERS OBSERVED THUNDERSTORMS WITH VERY HEAVY RAIN NEAR NEW MADRID...IN NEW MADRID COUNTY MISSOURI...MOVING NORTHEAST AT 35 MPH.. * NUMEROUS YARDS AND STREETS IN LOW LYING AREAS WERE REPORTEDLY INUNDATED BY HEAVY RAINS IN THE NEW MADRID MISSOURI AREA. EXPECT THIS HEAVY RAIN TO MOVE NORTH AND EAST AND AFFECT FULTON... HICKMAN...AND MISSISSIPPI COUNTIES WITH SIMILAR FLOOD PROBLEMS. LOCALIZED TOTALS IN EXCESS OF 2 INCHES WITHIN A SHORT PERIOD OF TIME IS POSSIBLE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE ACTION. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS BY FOOT OR BY AUTO. PERSONS WITH LIVESTOCK OR PROPERTY IN LOW LYING AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEM FROM HIGH WATER. DH/MN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 1:40 PM CDT, 9 hours 22 minutes earlier.
Area forecast discussion, Oct 5, 1:40 PM CDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 140 PM CDT MON OCT 05 1998 MOVEMENT OF UPPER LOW CONTINUES TO BE THE MAIN QUESTION IMPACTING FORECAST PACKAGE. CONCERN WILL BE POPS AND RAINFALL AMOUNTS THEN ENDING TIME OF RAIN EVENT. MODELS CONTINUE TO SHOW DISAGREEMENT ON UPCOMING EVENT. MAIN MODEL DIFFERENCES SHOW UP AFTER 24 HOURS...WHERE ETA HAS PERFORMED POORLY OF LATE. UP THRU 24 HRS ETA SEEMS IN LINE WITH NGM/AVN ON FRONTAL MOVEMENT/QPF. BEYOND 24 HRS THINGS GO AWRY AS FASTER ETA INDICATES A MUCH STRONGER...MORE CIRCULAR LOOKING H5 CUTOFF. NGM AND AVN SHOW A WEAKER SYSTEM WITH A MORE N-S TROF-LIKE APPEARANCE THAT MIRRORS CURRENT WATER VAPOR LOOP. ETA PERHAPS PUTTING MORE STOCK IN ENERGY ROTATING AROUND BOTTOM OF TROF THAN OTHER TWO...THEREBY PUSHING FRONT THRU PAH FA BY LATE TUESDAY WHILE NGM/AVN DRAGS FROPA ALONG INTO WEDNESDAY. 18Z SURFACE MAP DOES NOT SEEM TO SUPPORT FAST PASSAGE OF FRONT. WILL SUGGEST A BLEND OF MODELS THRU FIRST 2 PERIODS...THEN SUGGEST USING AVN FOR 3RD/4TH PERIODS AS NGM MAY BE TOO SLOW. HEAVY RAIN NEXT THREAT. FFG VALUES ARE VERY HIGH...OVER 2 INCHES PER HOUR AND 6 INCHES IN 24 HOURS. PW VALUES FORECAST TO BE AROUND 1.85 MOST OF THE EVENT. PROBLEM MAY COME FROM PRECIP MAXES SPLITTING OVER PAH FA...WITH ONE MAX NORTH CLOSER TO UPPER LOW AND ANOTHER WITH CONVECTION ALONG GULF COAST. IT WOULD NOT BE THE FIRST TIME. NMC SEEMS TO BUY INTO THE SPLIT SCENARIO BASED ON THEIR 1/2-1 INCH AMOUNTS OVER PAH FA ON 98Q. WITH DRY GROUND AND HIGH FFG VALUES ...AND UNCERTAINTY ON EXACT AMOUNTS...WILL NOT SUGGEST FFA YET. DIFFERENCE BETWEEN SLOW NGM AND MODERATE AVN SHOWING UP IN NUMERICAL GUIDANCE. FWC TUESDAY FORECAST HIGHS SEEM UNREACHABLE...BUT NOT READY TO BUY INTO NEAR 70 ON THE FAN. SUGGEST A COMPROMISE HERE. LOWS TONIGHT LOOK OK. SDB
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 4:51 PM CDT | Severe Thunderstorm Warning | PAH | McCracken | 34 min |
Nearby
Flash Flood Warnings in Kentucky, 1998Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.